Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 71, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2013, 11:47 PM MDT for Yuma County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2013, 11:47 PM MDT (05:47 UTC)
- Expired
- May 19, 2013, 12:30 AM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3640 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345
WUUS53 KGLD 190547
SVRGLD
COC125-190630-
/O.NEW.KGLD.SV.W.0071.130519T0547Z-130519T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1147 PM MDT SAT MAY 18 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 1230 AM MDT
* AT 1142 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
SOUTHWEST OF VERNON...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VERNON...WRAY AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 233 AND 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4017 10239 4012 10205 3978 10238 3981 10262
TIME...MOT...LOC 0547Z 208DEG 20KT 3985 10243
HAIL...1.00IN
WIND...60MPH
$$
ROBINSON2 follow-up statements
946
WWUS53 KGLD 190601
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 AM MDT SUN MAY 19 2013
COC125-190630-
/O.CON.KGLD.SV.W.0071.000000T0000Z-130519T0630Z/
YUMA CO-
1201 AM MDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL YUMA
COUNTY UNTIL 1230 AM MDT...
AT 1158 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VERNON...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WRAY AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 233 AND 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 10254 4017 10239 4012 10205 3985 10231
TIME...MOT...LOC 0601Z 208DEG 20KT 3995 10233
HAIL...1.00IN
WIND...60MPH
$$
ROBINSON239 WWUS53 KGLD 190628 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1228 AM MDT SUN MAY 19 2013 COC125-190638- /O.EXP.KGLD.SV.W.0071.000000T0000Z-130519T0630Z/ YUMA CO- 1228 AM MDT SUN MAY 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YUMA COUNTY WILL EXPIRE AT 1230 AM MDT/130 AM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3989 10254 4017 10239 4012 10205 3985 10231 TIME...MOT...LOC 0628Z 208DEG 20KT 4008 10224 $$ ROBINSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:29 PM MDT, 18 minutes earlier.
Area forecast discussion, May 18, 11:29 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1129 PM MDT SAT MAY 18 2013 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY) ISSUED AT 1142 AM MDT SAT MAY 18 2013 DRY LINE FAINTLY DETECTABLE ON KGLD RADAR AT 1745Z FROM NEAR ST FRANCIS SOUTHWEST TO BURLINGTON AND THEN SOUTH TOWARDS CHEYENNE WELLS. IT APPEARS TO BE SLOWLY MIXING EAST INTO KANSAS AND SHOULD BE THE INITIATING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON. EXTREME INSTABILITY WILL EXIST EAST OF THE DRY LINE AND STORMS WILL QUICKLY GO SEVERE WITH VERY LARGE HAIL POSSIBLE. DEEP LAYER SHEAR IS BEST FURTHER EAST FOR ROTATING STORMS...BUT EVEN NEAR THE DRY LINE SHEAR MAY BE SUFFICIENT FOR A SUPERCELL TO DEVELOP. AS A RESULT...THERE MAY BE A TORNADO OR TWO IN THE AREA BEFORE ALL IS SAID AND DONE. STORMS WILL MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS ENDING BY MIDNIGHT. THERE WILL BE A LULL IN PRECIPITATION OVERNIGHT AND INTO SUNDAY MORNING. HOWEVER...WITH UPPER SYSTEM SLOW TO MOVE OUT WILL SEE SCATTERED SHOWERS/THUNDERSTORMS DEVELOP ONCE AGAIN SUNDAY AFTERNOON. INSTABILITY IS NOT NEARLY AS IMPRESSIVE ON SUNDAY...IN FACT IN WESTERN AREAS THERE IS LITTLE TO NO SURFACE BASED INSTABILITY FORECAST...BUT CANT RULE OUT A SEVERE STORM OR TWO PRIMARILY IN THE FAR EASTERN COUNTIES FROM MCCOOK TO HILL CITY WITH HAIL UP TO THE QUARTER SIZE THE MAIN THREAT ON SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 105 PM MDT SAT MAY 18 2013 SUNDAY NIGHT-TUESDAY...UPPER LOW WILL BE OVER THE AREA THROUGH THE PERIOD PROVIDING FOR BELOW NORMAL DAYTIME HIGHS AND NORMAL OVERNIGHT LOWS. NOT MUCH IN THE WAY OF PRECIPITATION TIL MONDAY AFTERNOON THROUGH TUESDAY WHEN CLOUDS AND LIFT INCREASE AS A VORT MAX OR SERIES OF VORT MAXES MOVE ACROSS THE AREA AROUND THE UPPER LOW. TUESDAY NIGHT-SATURDAY...UPPER LOW LIFTS AWAY FROM THE AREA AT THE BEGINNING OF THE PERIOD LEAVING DRY CONDITIONS. FOR WEDNESDAY NIGHT THROUGH SATURDAY FORECAST AREA UNDER UPPER RIDGING AHEAD OF A LARGE UPPER TROUGH ACROSS THE NORTHWEST. VARIOUS DISTURBANCES MOVE INTO THE AREA UNDERNEATH THE RIDGE IN WHATS LOOKS LIKE A MONSOON SEASON PATTERN. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THE PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1129 PM MDT SAT MAY 18 2013 THUNDERSTORMS HAVE REDEVELOPED BEHIND COLD FRONT IN EASTERN COLORADO...AND SHORT RANGE GUIDANCE SHOWS THIS ACTIVITY SPREADING EAST WITHIN VICINITY OF KGLD BY 08Z. COULDNT RULE OUT THUNDERSTORMS AT KCMK...HOWEVER WITH FRONT POSSIBLY SLOWING DOWN BEFORE REACHING THE TERMINAL AND INSTABILITY DECREASING AFTER 09Z...THIS ACTIVITY MAY NOT HOLD TOGETHER. DECIDED TO ONLY INCLUDE MENTION OF VCTS AT KGLD FOR NOW. THERE SHOULD BE A BREAK IN ACTIVITY IN THE MORNING BEFORE SCATTERED THUNDERSTORMS REDEVELOP WITH UPPER LOW CENTER SHIFTING EAST MIDDAY SUNDAY. ANY THUNDERSTORMS SUNDAY AFTERNOON SHOULD DISSIPATE BY EARLY EVENING. OTHER PRIMARY AVIATION CONCERN IS FOG POTENTIAL WITH MOIST LOW LEVELS AHEAD OF COLD FRONT POSSIBLY SUPPORTING PATCHY/LIGHT FOG DEVELOPMENT WITHIN VICINITY OF KMCK THROUGH 14Z. WASNT CONFIDENT ENOUGH TO GO LOWER THAN MVFR CIG/VIS FOR KMCK DURING THIS ISSUANCE. PROGRESSION OF FRONT/THUNDERSTORMS WILL HAVE LARGE IMPACT ON WHETHER THIS FOG DEVELOPS OR NOT AT KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...DR
Hazardous weather outlook, May 18, 8:33 PM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 833 PM MDT SAT MAY 18 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 833 PM MDT SAT MAY 18 2013 /933 PM CDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REDEVELOP LATE THIS EVENING ACROSS EASTERN COLORADO AND MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE BEGINNING OF THE WEEK AS AN UNSETTLED PATTERN REMAINS OVER THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, May 18, 7:14 PM MDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT SAT MAY 18 2013
NEZ079-190145-
DUNDY-
714 PM MDT SAT MAY 18 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LAIRD...MOVING NORTH AT 25
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4009 10184 4012 10205 4032 10205 4035 10205
4035 10172 4035 10171
TIME...MOT...LOC 0113Z 193DEG 23KT 4019 10196
LUNDQUISTLocal storm report, May 18, 8:15 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL MINGO 39.28N 100.96W
05/18/2013 E1.00 INCH THOMAS KS PUBLIC
REPORT OF QUARTER SIZED HAIL NEAR MILE MARKER 61. REPORT
VERIFIED BY SHERIFF DISPATCH IN THOMAS COUNTY.
0340 PM HAIL 5 W ATWOOD 39.81N 101.14W
05/18/2013 E1.00 INCH RAWLINS KS LAW ENFORCEMENT
QUARTER SIZED HAIL ABOUT 5 MILES W OF ATWOOD.
0340 PM HAIL 9 E COLBY 39.39N 100.88W
05/18/2013 E1.00 INCH THOMAS KS NWS EMPLOYEE
FOUND QUARTER SIZED HAIL IN A DITCH AT INTERSECTION OF US
HIGHWAY 24 AND US 83.
0426 PM HAIL SELDEN 39.54N 100.57W
05/18/2013 E1.25 INCH SHERIDAN KS TRAINED SPOTTER
0434 PM HAIL SELDEN 39.54N 100.57W
05/18/2013 E1.00 INCH SHERIDAN KS NWS EMPLOYEE
ESTIMATED QUARTER SIZE HAIL IN SELDEN.
0437 PM HAIL JENNINGS 39.68N 100.29W
05/18/2013 E1.75 INCH DECATUR KS PUBLIC
ESTIMATED GOLF BALL SIZED HAIL IN JENNINGS, KS.
0459 PM HAIL BENKELMAN 40.05N 101.54W
05/18/2013 E0.75 INCH DUNDY NE TRAINED SPOTTER
HAIL JUST STARTED TO FALL
0501 PM HAIL BENKELMAN 40.05N 101.54W
05/18/2013 E0.88 INCH DUNDY NE PUBLIC
NICKEL SIZE HAIL
0534 PM HAIL 1 S OBERLIN 39.81N 100.53W
05/18/2013 E0.75 INCH DECATUR KS PUBLIC
PEA SIZED HAIL AND DIME SIZED HAIL EAST OF HIGHWAY 83.
&&
ALWSpecial weather statement, May 18, 11:08 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1108 PM MDT SAT MAY 18 2013
COZ090-190545-
YUMA COUNTY-
1108 PM MDT SAT MAY 18 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 1107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KIRK...MOVING NORTH AT 15 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
&&
LAT...LON 3982 10272 3978 10233 3957 10244 3957 10277
3957 10280
TIME...MOT...LOC 0509Z 202DEG 14KT 3965 10259
LUNDQUISTSpecial weather statement, May 18, 11:10 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 PM MDT SAT MAY 18 2013
COZ090-190545-
YUMA COUNTY-
1110 PM MDT SAT MAY 18 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 1107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF YUMA...MOVING NORTH AT 15
MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
&&
LAT...LON 4044 10265 4043 10237 4012 10254 4017 10279
4045 10277 4045 10271 4044 10267
TIME...MOT...LOC 0510Z 202DEG 14KT 4022 10264
LUNDQUISTLocal storm report, May 18, 11:14 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL YUMA 40.12N 102.72W
05/18/2013 E1.00 INCH YUMA CO EMERGENCY MNGR
&&
MKLocal storm report, May 18, 11:14 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...RESENT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL YUMA 40.12N 102.72W
05/18/2013 E1.00 INCH YUMA CO EMERGENCY MNGR
&&
MKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:08 PM MDT | Special Weather Statement | GLD | Yuma | 37 min |
| May 18, 11:10 PM MDT | Special Weather Statement | GLD | Yuma | 35 min |
| May 18, 11:17 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| May 18, 11:25 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 35 min |
| May 19, 1:47 AM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 19, 2:07 AM MDT | Special Weather Statement | GLD | Kit Carson | 38 min |
| May 19, 2:16 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 59 min |
| May 19, 4:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 79 min |
| May 19, 4:49 PM MDT | Special Weather Statement | GLD | Kit Carson | 21 min |
| May 19, 5:06 PM MDT | Special Weather Statement | GLD | Kit Carson | 19 min |
| May 19, 5:11 PM MDT | Special Weather Statement | GLD | Kit Carson | 39 min |
| May 19, 5:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.